Tags

Type your tag names separated by a space and hit enter

Rhabdomyolysis in association with simvastatin and amiodarone.
Ann Pharmacother. 2004 Jun; 38(6):978-81.AP

Abstract

OBJECTIVE

To report a case of severe myopathy associated with concomitant simvastatin and amiodarone therapy.

CASE SUMMARY

A 63-year-old white man with underlying insulin-dependent diabetes, recent coronary artery bypass surgery, and postoperative hemiplegia was treated with aspirin, metoprolol, furosemide, nitroglycerin, and simvastatin. Due to recurrent atrial fibrillation, oral anticoagulation with phenprocoumon and antiarrhythmic treatment with amiodarone were initiated. Four weeks after starting simvastatin 40 mg/day and 2 weeks after initiating amiodarone 1 g/day for 10 days, then 200 mg/day, he developed diffuse muscle pain with generalized muscular weakness. Laboratory investigations revealed a significant increase of creatine kinase (CK) peaking at 40 392 U/L. Due to a suspected drug interaction of simvastatin with amiodarone, both drugs were stopped. CK normalized over the following 8 days, and the patient made an uneventful recovery. An objective causality assessment revealed that the myopathy was probably related to simvastatin.

DISCUSSION

Myopathy is a rare but potentially severe adverse reaction associated with statins. Besides high statin doses, concomitant use of fibrates, defined comorbidities, and concurrent use of inhibitors of cytochrome P450 are important additional risk factors. This is especially relevant if statins predominantly metabolized by CYP3A4 are combined with inhibitors of this isoenzyme. Amiodarone is a potent inhibitor of several different CYP isoenzymes, including CYP3A4.

CONCLUSIONS

Avoiding the concomitant use of drugs with the potential to inhibit CYP-dependent metabolism (eg, amiodarone) or elimination of statins may decrease the risk of statin-associated myopathy. Alternatively, if drug therapy with a potent CYP inhibitor is inevitable, choosing a statin without relevant CYP metabolism (eg, pravastatin) should be considered.

Authors+Show Affiliations

Department of Internal Medicine, Bürgerspital, Solothurn, Switzerland.No affiliation info availableNo affiliation info availableNo affiliation info available

Pub Type(s)

Case Reports
Journal Article

Language

eng

PubMed ID

15069169

Citation

Roten, Laurent, et al. "Rhabdomyolysis in Association With Simvastatin and Amiodarone." The Annals of Pharmacotherapy, vol. 38, no. 6, 2004, pp. 978-81.
Roten L, Schoenenberger RA, Krähenbühl S, et al. Rhabdomyolysis in association with simvastatin and amiodarone. Ann Pharmacother. 2004;38(6):978-81.
Roten, L., Schoenenberger, R. A., Krähenbühl, S., & Schlienger, R. G. (2004). Rhabdomyolysis in association with simvastatin and amiodarone. The Annals of Pharmacotherapy, 38(6), 978-81.
Roten L, et al. Rhabdomyolysis in Association With Simvastatin and Amiodarone. Ann Pharmacother. 2004;38(6):978-81. PubMed PMID: 15069169.
* Article titles in AMA citation format should be in sentence-case
TY - JOUR T1 - Rhabdomyolysis in association with simvastatin and amiodarone. AU - Roten,Laurent, AU - Schoenenberger,Ronald A, AU - Krähenbühl,Stephan, AU - Schlienger,Raymond G, Y1 - 2004/04/06/ PY - 2004/4/8/pubmed PY - 2004/8/27/medline PY - 2004/4/8/entrez SP - 978 EP - 81 JF - The Annals of pharmacotherapy JO - Ann Pharmacother VL - 38 IS - 6 N2 - OBJECTIVE: To report a case of severe myopathy associated with concomitant simvastatin and amiodarone therapy. CASE SUMMARY: A 63-year-old white man with underlying insulin-dependent diabetes, recent coronary artery bypass surgery, and postoperative hemiplegia was treated with aspirin, metoprolol, furosemide, nitroglycerin, and simvastatin. Due to recurrent atrial fibrillation, oral anticoagulation with phenprocoumon and antiarrhythmic treatment with amiodarone were initiated. Four weeks after starting simvastatin 40 mg/day and 2 weeks after initiating amiodarone 1 g/day for 10 days, then 200 mg/day, he developed diffuse muscle pain with generalized muscular weakness. Laboratory investigations revealed a significant increase of creatine kinase (CK) peaking at 40 392 U/L. Due to a suspected drug interaction of simvastatin with amiodarone, both drugs were stopped. CK normalized over the following 8 days, and the patient made an uneventful recovery. An objective causality assessment revealed that the myopathy was probably related to simvastatin. DISCUSSION: Myopathy is a rare but potentially severe adverse reaction associated with statins. Besides high statin doses, concomitant use of fibrates, defined comorbidities, and concurrent use of inhibitors of cytochrome P450 are important additional risk factors. This is especially relevant if statins predominantly metabolized by CYP3A4 are combined with inhibitors of this isoenzyme. Amiodarone is a potent inhibitor of several different CYP isoenzymes, including CYP3A4. CONCLUSIONS: Avoiding the concomitant use of drugs with the potential to inhibit CYP-dependent metabolism (eg, amiodarone) or elimination of statins may decrease the risk of statin-associated myopathy. Alternatively, if drug therapy with a potent CYP inhibitor is inevitable, choosing a statin without relevant CYP metabolism (eg, pravastatin) should be considered. SN - 1060-0280 UR - https://www.unboundmedicine.com/medline/citation/15069169/Rhabdomyolysis_in_association_with_simvastatin_and_amiodarone_ L2 - http://journals.sagepub.com/doi/full/10.1345/aph.1D498?url_ver=Z39.88-2003&rfr_id=ori:rid:crossref.org&rfr_dat=cr_pub=pubmed DB - PRIME DP - Unbound Medicine ER -